Hail, Bennett
- When
- June 16, 4:00 PM MST
- Where
- Bennett County, 3 mi S of Tuthill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.107, -101.500
Severe thunderstorms developed across Bennett and Todd Counties, producing hail to the size of baseballs and 60 mph wind gusts. Heavy rainfall caused flloding on the Rosebud Reservation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across Bennett and Todd Counties, producing hail to the size of baseballs and 60 mph wind gusts. Heavy rainfall caused flloding on the Rosebud Reservation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 1:30 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 16 2011
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY
STRETCHING THROUGH SOUTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA....WHILE MAIN LOW REMAINS CENTERED OVER SOUTHEASTERN ALBERTA.
UPPER LEVEL ANALYSIS PLACES LOW NEAR THE SASKATCHEWAN/ALBERTA BORDER
WITH A VARIETY OF SHORT WAVES CONTINUING TO SWING AROUND THE LOW.
SOME SHOWERS/THUNDERSTORMS CONTINUE TO APPROACH THE AREA AHEAD OF
INITIAL WAVE NOW SLIDING THROUGH FAR EASTERN WYOMING.
FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
THIS AFTERNOON AHEAD OF AFOREMENTIONED SHORT WAVE OVER THE SRN/WRN
CWFA BEFORE SPREADING NORTH AND BECOMING MORE WIDESPREAD. AREA OF
CONCERN FOR SVR POTENTIAL CONTINUES TO BE OVER SCTRL INTO PARTS OF
THE WRN SODAK PLNS INVOF SFC BOUNDARY WHERE MODELS CONTINUE TO
ADVERTISE STRONGER INSTABILITY (~1.5-2.5 KJ/KG) WITH AMPLE BULK
SHEAR FOR ROTATING STORMS. WITH THE STORMS INCREASING IN COVERAGE
OVER NWRN SODAK COMBINED WITH THE POTENTIAL FOR TRAINING STORMS OVER
AREAS THAT RECENTLY HAD A FAIR AMOUNT OF RAINFALL...WILL KEEP FLASH
FLOOD WATCH GOING IN THAT AREA. ONLY PROBLEM WITH IT IS THAT MODELS
CONTINUE TO ADVERTISE THE POSSIBILITY OF A DRY SLOT WORKING ITS WAY
IN LATER TONIGHT...BUT STILL QUESTION HOW FAR NORTH IT CAN PUSH.
ON FRIDAY...POTENT WAVE SWINGING AROUND SOUTH END OF AFOREMENTIONED
UPPER LOW PUSHES THROUGH THE AREA EARLY BEFORE STARTING TO CLOSE OFF
AND BECOMING THE PRIMARILY LOW OVER EASTERN MONTANA TOWARDS EVENING.
EXPECT SHOWERS/THUNDERSTORMS TO TAPER OFF FROM SOUTHWEST TO
NORTHEAST...WITH MOST OF THE PRECIP REMAINING NORTH OF THE AREA. AS
THE SFC LOW TIGHTENS UP AS IT PULLS TOWARDS SRN SASKATCHEWAN WHILE
THE COLD FRONT PUSHES THROUGH THE AREA...BREEZY/WINDY CONDITIONS ARE
EXPECTED...PRIMARILY OVER THE SODAK PLNS. QUIETER WEATHER RETURNS
FOR THE EVENING.
ON SATURDAY...UPPER LOW CONTINUES TO LOITER OVER SASKATCHEWAN
BRINGING VARIOUS SHORT WAVES THROUGH THE AREA. SFC FLOW BECOMES
SOUTHERLY BRINGING WARMER CONDITIONS ALONG WITH ADDITIONAL MOISTURE
TO THE REGION...SO EXPECT ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
THUNDERSTORMS.
EXTENDED...AN UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST FROM THE
NORTHERN ROCKIES INTO THROUGH THE NORTHERN PLAINS SUNDAY INTO THE
MIDDLE OF NEXT WEEK. THE RESULT WILL BE A DAILY CHANCE OF SHRA/TSRA.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.
&&
.AVIATION...SHRA/TSRA WILL BREAK-OUT ACROSS THE AREA THIS
AFTERNOON/TONIGHT. VFR CONDITIONS WILL PREVAIL OUTSIDE OF
CONVECTION...BUT CIGS/VSBYS WILL BE IFR/MVFR IN/NEAR HEAVIEST
ACTIVITY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
MORNING FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
ZIEBACH.
WY...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
MORNING FOR NORTHEASTERN CROOK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1201 PM MDT THU JUN 16 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1201 PM MDT (101 PM CDT) THU JUN 16 2011 ...FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING FOR NORTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST SOUTH DAKOTA AND NORTHEAST WYOMING BEFORE SPREADING NORTH AND EAST THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER SOUTH CENTRAL INTO WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME CAPABLE OF PRODUCING HEAVY RAINFALL TONIGHT OVER NORTHWEST SOUTH DAKOTA INTO EXTREME NORTHEAST WYOMING...BRINGING THE POSSIBILITY OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS PARTS OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. FOR NEXT WEEK...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 433 PM MDT THU JUN 16 2011 SDZ046-047-162315- MELLETTE SD-TODD SD- 533 PM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE AND WESTERN TODD COUNTIES UNTIL 615 PM CDT... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SPRING CREEK...OR 24 MILES SOUTHWEST OF MISSION...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSEBUD... PARMELEE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHILD
The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Two to three inches of rain fell over the Rosebud Reservation in less than three hours. Several rural roads were washed out.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306244, 328245, 306246, 306247, 306248, 306249, 306250.